Alert archive / Wyoming / High Wind Warnings in 2020
High Wind Warning 24, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Dec 15, 2020, 3:46 PM MST for Park County, Wyoming. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 15, 2020, 3:46 PM MST (22:46 UTC)
- Expired
- Dec 16, 2020, 2:31 AM MST
- In force
- 11 hr
- Issued by
- NWS Riverton, WY
County Park County, WY
The radar
The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
575 WWUS75 KRIW 152246 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 346 PM MST Tue Dec 15 2020 WYZ003-161200- /O.NEW.KRIW.HW.W.0024.201215T2246Z-201216T1200Z/ Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 346 PM MST Tue Dec 15 2020 ...HIGH WIND WARNING IN EFFECT FOR THE CODY FOOTHILLS UNTIL 5 AM MST WEDNESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Cody Foothills especially from just south of Cody to THE Clark area. * WHEN...Until 5 AM Wednesday. The strongest winds are expected to occur through about midnight. * IMPACTS...Mainly to transportation especially along Highway 120. There is an elevated risk for a blow over especially for light and high profile vehicles, including campers and tractor trailers. * ADDITIONAL DETAILS...Please keep two hands on your steering wheel in case of a sudden, strong wind gust. PRECAUTIONARY/PREPAREDNESS ACTIONS... In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ 21
1 follow-up statement
770 WWUS75 KRIW 160931 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 231 AM MST Wed Dec 16 2020 WYZ003-161045- /O.CAN.KRIW.HW.W.0024.000000T0000Z-201216T1200Z/ Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 231 AM MST Wed Dec 16 2020 ...HIGH WIND WARNING IS CANCELLED... The threat for high wind speeds and gusts has subsided in the area. A west wind of 25 to 30 mph will still occur with gusts around 40 mph through sunrise. $$ For more information from the National Weather Service visit https://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 15, 1:15 PM MST, 2 hours 31 minutes earlier.
Area forecast discussion, Dec 15, 1:15 PM MST, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Riverton WY 115 PM MST Tue Dec 15 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 100 PM MST Tue Dec 15 2020 With the overnight system moving off quickly to the southeast, moist northwest flow has taken its place across western WY where snow showers have already developed mid-day. Clearing across central WY has brought plentiful sunshine, but recent snow is limiting high temps in the mid to upper 20s, with some low 30s where compressional warming is bringing some warmth. With the resulting surface pressure gradient, windy conditions have developed across the typical southwest into central WY corridor, as well as from the Dubois area to northern Absarokas. Blowing snow is likely an issues in some locations across southern and central WY. These winds are expected to persist at least through Wednesday evening. Models are showing moisture increasing into western WY this evening and overnight; thus additional snow will accumulate with about 4-6 inches in the western mountains and 1-3 inches in the far western valleys. The current pattern seems to support more snow than the models advertise with QPF based on Monday snowfall across central WY. The cloud cover should prevent temperatures from dropping below zero Wednesday morning, and winds along the eastern slopes of the foothills will keep minimum temperatures elevated from Cody south to Dubois. Very weak ridging is expected to develop late afternoon Wednesday as snow showers weaken across the western mountain. Mid-level flow will become more westerly as a stronger trough deepens along the west coast. Clouds will increase across western WY by midnight Thursday, with the next round of heavy snow pushing into the western mountains and valleys by sunrise Thursday. With a decent leeside low developing in Montana and stretching southward along the Front Range, west to southwest wind will continue to impact central WY. .LONG TERM...(Thursday through Tuesday) Issued at 1240 PM MST Tue Dec 15 2020 Upper-level ridging over the area will keep east of the divide rather quiet for Thursday morning. However a jetstreak and associated trough will nudge the ridge east through the day and promote more southwest flow aloft. The lift associated with the upper-level jetstreak in combination of orographic lift will generate snow across the western mountains into Thursday afternoon. As the trough dives toward the Four Corners region the main point of lift remains across Wyoming allowing for snow showers to spill over the divide Thursday night into Friday morning before quickly departing by early Friday afternoon. Confidence in this setup is pretty high since models have been in agreement with timing and position of precipitation but finalized snow total forecasts are still up in the air due to differences in moisture between models as the GFS appears to be a little drier than the ECMWF. Behind the departing trough, northwest flow keeps snow in the western mountains through the weekend. Temperatures also look to climb into the upper 30s across the central basins while staying dry. Models begin to diverge into Tuesday as to the approach of the next system in regards of strength and setup. The GFS is sticking with northwest flow with small perturbations traversing the state with quick, isolated precipitation. While the ECMWF is bringing a decent shortwave Pacific trough packing a lot of moisture. This is definitely worth watching moving forward especially as we approach Christmas. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1000 AM MST Tue Dec 15 2020 East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals VFR conditions will exist across all East of the Divide terminals through the TAF period. Wind will be the main theme especially at KCOD and KCPR. KCOD will experience gusts up to 25 knots and LLWS after 02Z and lasting until around 09Z. KCPR will be the gustiest of the terminals with winds gusting to 35 knots. The remaining terminals will see light and variable winds with decreasing cigs ahead of the next system through the period. Mountaintop obscuration may be possible. West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals VFR conditions will continue across all the West of the Divide terminals with the exception of KJAC as VCFG and VCSH could create IFR/MVFR visibilities through the TAF period. Everywhere else will stay VFR. KRKS will be the gustiest site West of the Divide with winds gusting over 35 knots for most of the period. KPNA will be breezy but will diminish after 00Z before picking up again 17Z Wednesday. All terminals will see decreasing cigs ahead of the next system through the period. Mountaintop obscuration may be possible. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 115 PM MST Tue Dec 15 2020 With one storm system moved off to the southeast, another one is coming in northwest flow into western WY today. Mostly clear skies with some warming east of the divide this afternoon, though breezy to windy from southern to central WY, as well as from Dubois to the northern Absarokas. These winds will continue for the next 24-36 hours with the current pattern. Snow will increase late this afternoon and evening across western WY, with up to 6 inches overnight in the mountains, and 1-3 inches in the far western valleys. Snow showers will continue until early afternoon Wednesday. Smoke dispersal could be good with strong low level winds, but current pattern is preventing decent vertical rise. Likely to see surface inversions in the valleys and basins as well. Weak high pressure Wednesday afternoon will give way to the next storm pushing in Thursday into Friday morning. This storm will bring good snow to western WY and some snow to all areas. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...McDonald LONG TERM...Vorst AVIATION...Vorst FIRE WEATHER...McDonald
Hazardous weather outlook, Dec 15, 4:01 AM MST, 11 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 401 AM MST Tue Dec 15 2020 WYZ001>020-022>030-161215- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 401 AM MST Tue Dec 15 2020 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. As the wind increases in parts of the south, central and northwest this afternoon, areas of drifting snow will create travel hazards through tonight. Snow will develop in the northwest toward late afternoon and increase in coverage tonight out west. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday...Light snow is likely in the western mountains and a chance of snow in the far western valleys. Windy in the south, central and parts of the northwest. Thursday into Friday...A good chance of snow in the west. A chance of snow east of the divide Thursday night into Friday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, including heavy snow and daily snowfall amounts. WFO Riverton
Nearby
High Wind Warnings in Wyoming, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.